Nebraska, 2012

Damaging Wind in Nebraska, July 3, 2012

July 3, 2012 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm generated wind gusts to 60 mph west of Sidney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm generated wind gusts to 60 mph west of Sidney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 5:07 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 3, 5:07 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT TUE JUL 3 2012'

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BECOME WIDESPREAD OVER THE SOUTHEAST
CORNER OF THE CWA EARLY THIS EVENING.  SOME OF THE STORMS WERE
PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.  ELSEWHERE...THE
ACTIVITY WAS ISOLATED IN COVERAGE AND MUCH WEAKER.  IN A RECENT
UPDATE...INCREASED POPS QUITE A BIT OVER THE SOUTHEAST CORNER OF THE
CWA UNTIL 03Z.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 545 PM MDT TUE JUL 3 2012/...

.AVIATION...00Z TAF ISSUANCE...

CURRENT RADAR IMAGERY SHOWS SHOWERS AND TSTMS MOVING EASTWARD
THROUGH KIMBALL AND CHEYENNE COUNTIES. EXPECT ISOLATED TSTMS NEAR
KSNY OVER THE NEXT FEW HOURS. ADDED SOME TEMPO MVFR VISBYS IN HAZE
DURING THE MORNING HOURS ON WED AT KLAR AND KCYS DUE TO THE FIRES
OVER SOUTHEAST WY. WINDS WILL SHIFT TO THE NORTH OVER THE PLAINS
AROUND AROUND 12-15Z WITH THE PASSAGE OF A WEAK COLD FRONT.
ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND TSTMS WILL BE
POSSIBLE DURING THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 356 PM MDT TUE JUL 3 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY

CURRENTLY...1001MB SURFACE LOW OVER CENTRAL MONTANA THIS
AFTERNOON. HAS LEADING WARM FRONT THAT EXTENDS SOUTHEAST ACROSS
NORTHEAST WYOMING INTO SOUTHWESTERN SOUTH DAKOTA. TRAILING COLD
FRONT JUST COMING INTO NORTHWESTERN WYOMING THIS AFTERNOON. WINDS
HAVE PICKED UP WITH GUSTS IN THE 20KT RANGE AT CASPER AND
SOUTHWESTERN WYOMING. TO OUR SOUTH...MONSOON MOISTURE PLUME
CONTINUES TO PUMP MOISTURE NORTH WITH WIDESPREAD CONVECTION
DEVELOPING ACROSS WESTERN COLORADO.

COLD FRONT LOOKS TO MOVE THROUGH SOUTHEAST WYOMING EARLY WEDNESDAY
MORNING WITH WINDS SHIFTING NORTHWEST...THEN NORTHEAST BY NOON
TIME. 1002MB SURFACE LOW DEVELOPS OVER EASTERN COLORADO LATE
WEDNESDAY AFTERNOON WHICH WILL KEEP EASTERLY TO NORTHEASTERLY
UPSLOPING FLOW OVER THE PANHANDLE AND EAST OF THE LARAMIE RANGE
THROUGH AT LEAST FRIDAY.

LOOKS LIKE A REALLY GREAT SHOT AT GETTING SOME WIDESPREAD RAINFALL
BEGINNING THURSDAY AFTERNOON AND CONTINUING INTO FRIDAY. FORECAST
SOUNDINGS SHOW PWATS INCREASING WELL ABOVE 1.25 INCHES THURSDAY
AFTERNOON. FORECAST STORM MOVEMENT CONTINUES TO BE VERY
SLOW...LESS THAN 8-10KTS...SO THERE WILL BE AREAS THAT RECEIVE
HEAVY RAINS. CONCERN IS STILL THERE FOR POSSIBLE FLASH
FLOODING...ESPECIALLY AS THIS EVENT CONTINUES FRIDAY INTO THE
WEEKEND. ONE DEFINITE POSITIVE...THESE RAINS ARE GOING TO HELP
WITH AREAS FIRES.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. MODELS SIMILAR WITH
SYNOPTIC PATTERN...LEADING TO MODERATE TO HIGH CONFIDENCE IN THEIR
SOLUTIONS. BOTH THE GFS AND ECMWF ARE SHOWING SCATTERED TO NUMEROUS
AFTERNOON AND EVENING THUNDERSTORMS ACROSS PART OR ALL OF OUR
COUNTIES AS THE MOISTURE TAP FROM THE PACIFIC SETS UP AND THE
TYPICAL SUMMER MONSOON PATTERN DEVELOPS ACROSS OUR COUNTIES. AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING
EXPECTED TO PROVIDE WELCOME RELIEF TO OUR DROUGHT STRICKEN COUNTIES
AND AID IN THE SUPPRESSION OF ONGOING FIRES AND PREVENTION FOR
FURTHER FIRES.

FRIDAY NIGHT...ENCOURAGING NEWS...BOTH THE ECMWF AND GFS SHOWS
SCATTERED TO NUMEROUS MONSOONAL AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS OUR COUNTIES...THOUGH THE ECMWF IS FURTHER WEST
WITH THE COVERAGE. FOR NOW...WE HAVE INCREASED RAIN CHANCES
SIGNIFICANTLY AND PUT IN MENTION OF LOCALLY HEAVY RAIN IN THOSE
AREAS WITH MEASURABLE RAIN CHANCES ABOVE 60 PERCENT. LOOKS LIKE
NEARLY ALL LOCATIONS OF OUR COUNTIES WILL RECEIVE MEASURABLE
RAIN...WITH LOCALLY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS.
COVERAGE OF THUNDERSTORMS DECREASES AFTER MIDNIGHT WITH LOSS OF
DAYTIME HEATING...THOUGH IN MONSOONAL FLOWS...MANY TIMES SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUE ALL NIGHT AS THE AIRMASS BREATHES
AND RECOVERS...THUS WILL CONTINUE THE SCATTERED COVERAGE AFTER
MIDNIGHT.

SATURDAY...AGAIN THE MONSOONAL MOISTURE TAP IS FURTHER WEST ON THE
ECMWF COMPARED TO THE GFS. ECMWF SHOWS THE GREATEST QPF FROM
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FROM RAWLINS TO
DOUGLAS...WHILE THE GFS IS FROM LARAMIE TO CHEYENNE. TOO EARLY TO
PINPOINT THE AXIS OF HEAVIEST RAINFALL...THOUGH WILL BROADBRUSH
MEASURABLE RAIN CHANCES OF 60 PERCENT OF HIGHER FROM THE LARAMIE
RANGE EASTWARD WHERE THIS TYPE OF UPSLOPE REGIME PATTERN USUALLY
PRODUCES THE GREATEST COVERAGE OF THUNDERSTORMS DUE TO TERRAIN
EFFECTS. SOME STORMS PRODUCING LOCALLY HEAVY RAIN DUE TO WEAK
STEERING WINDS.

SUNDAY...AGAIN...PLACEMENT ON MONSOONAL MOISTURE TAP IS FURTHER
NORTHWEST ON THE ECMWF VERSUS THE GFS...THUS DIFFICULT TO FORECAST
POPS...PROBABILITY OF MEASURABLE RAIN. WE WENT WITH SCATTERED TO
NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS...WITH HIGHEST POPS
AGAIN EAST OF A DOUGLAS TO LARAMIE LINE IN TERRAIN FAVORED AREAS
THAT ALMOST ALWAYS SEE THE HEAVIEST RAINS IN MONSOONAL EVENTS FROM
THE PAST.

MONDAY...BOTH THE ECMWF AND GFS LOOK PROMISING FOR SCATTERED TO
NUMEROUS COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS OUR
COUNTIES. WE DECIDED TO GO WITH SCATTERED POPS...EXCEPT FOR NUMEROUS
SHOWERS AND THUNDERSTORMS EAST OF A CHEYENNE TO SCOTTSBLUFF LINE
BASED ON A BLENDING OF ECMWF AND GFS SOLUTIONS.

TUESDAY...AS THE RIDGE ALOFT INCREASES IN AMPLITUDE...THE GFS
TRANSLATES THE HEAVIEST QPF TO SOUTHERN COLORADO...WHILE THE ECMWF
SHOWS WIDESPREAD HIGH QPF ACROSS MOST OF OUR COUNTIES AS WELL AS
NORTHEAST COLORADO. WITH THIS BEING DAY 7...WE WILL GO WITH
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FOR NOW RATHER THAN
NUMEROUS COVERAGE...THOUGH WOULD NOT BE SURPRISED TO SEE NUMEROUS
COVERAGE WITH LOCALLY HEAVY RAINERS FROM SOME STORMS.

FIRE WEATHER...

RED FLAG WINDS YET TO DEVELOP ACROSS SOUTHEAST WYOMING THIS
AFTERNOON. BUT THIS SHOULD CHANGE SHORTLY AS A DRY COLD FRONT
APPROACHES CENTRAL WYOMING. WINDS OVER WESTERN WYOMING NOW GUSTING
IN THE LOW 20KT RANGE. WILL KEEP CURRENT WARNINGS AS IS AS WE
SHOULD SEE WIND SPEEDS INCREASING LATER THIS AFTERNOON. MONSOON
PLUME ACROSS WESTERN NEW MEXICO...ARIZONA SOUTHERN UTAH AND
WESTERN COLORADO CONTINUES TO MOVE NORTH TOWARDS WYOMING. LOOKING
AT A FAIRLY WIDESPREAD WETTING RAIN EVENT WITH INCREASING CHANCES
FOR MORE WIDESPREAD SHOWERS/THUNDERSTORMS EACH DAY. BEST CHANCES
FOR FOR WETTING RAINS LOOKS TO BE FRIDAY INTO SUNDAY WITH HEAVY
RAINFALL AND COOLER TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 9 PM THIS EVENING FOR WYZ101-WYZ102-
     WYZ103-WYZ104-WYZ105-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-WYZ114-
     WYZ115.
NE...NONE.

&&

AVIATION...FINCH
Hazardous weather outlook, Jul 3, 5:24 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT TUE JUL 3 2012

NEZ002-003-019>021-054-055-095-096-WYZ106>108-116>119-041515-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
624 PM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE UNTIL SUNSET. THE
ACTIVITY WILL PRODUCE BRIEF WIND GUSTS TO 45 MPH AND ONLY LIGHT
RAINFALL. THE STORMS WILL BE MORE NUMEROUS AND STRONGER OVER
CHEYENNE COUNTY DURING THAT TIME. THOSE STORMS WILL PRODUCE
STRONG WIND GUSTS...HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING MONSOONAL MOISTURE AND PASSING UPPER LEVEL WEATHER
DISTURBANCES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
FOR WEDNESDAY THROUGH SUNDAY. SOME OF THE THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. THE PRIMARY HAZARD WITH THESE
STORMS WILL BE HEAVY RAINFALL. FLASH FLOODING CONCERNS WILL BE ON
THE RISE. ESPECIALLY FROM SATURDAY THROUGH TUESDAY AS AFTERNOON
AND EVENING HEAVY RAINFALL OCCURS ON ALREADY SATURATED SOILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN CHEYENNE COUNTY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101>105-109>115-041515-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
624 PM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST THROUGH THE EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES. A RED FLAG WARNING IS IN
EFFECT UNTIL 9 PM FOR AREAS ALONG AND WEST OF A LINE FROM LUSK
TO BORDEAUX TO LARAMIE.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNSET.
THAT ACTIVITY WILL PRODUCE BRIEF WIND GUSTS TO 45 MPH AND ONLY
LIGHT RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING MONSOONAL MOISTURE AND PASSING UPPER LEVEL WEATHER
DISTURBANCES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
FOR WEDNESDAY THROUGH SUNDAY. THE THREAT FOR SEVERE WEATHER
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jul 3, 3:45 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT TUE JUL 3 2012

NEZ054-WYZ119-032345-
EAST LARAMIE COUNTY WY-KIMBALL NE-
445 PM MDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE AND WESTERN
KIMBALL COUNTIES UNTIL 545 PM MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF PANORAMA POINT...OR 25 MILES
SOUTHWEST OF KIMBALL...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OLIVER CAMPGROUND...
  OLIVER RESERVOIR...
  BUSHNELL...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 398 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
15.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4131 10370 4100 10386 4105 10420 4137 10402
TIME...MOT...LOC 2244Z 299DEG 4KT 4107 10409

MSW
Special weather statement, Jul 3, 4:27 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT TUE JUL 3 2012

NEZ020-054-040015-
BANNER NE-KIMBALL NE-
527 PM MDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL AND SOUTHERN
BANNER COUNTIES UNTIL 615 PM MDT...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF OLIVER CAMPGROUND...OR 13 MILES
SOUTHWEST OF KIMBALL...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIMBALL...
  OLIVER CAMPGROUND...
  OLIVER RESERVOIR...
  KIMBALL AIRPORT...
  BUSHNELL...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 5 AND
21.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4146 10385 4135 10353 4102 10381 4114 10398
TIME...MOT...LOC 2327Z 204DEG 10KT 4113 10385

MSW
Special weather statement, Jul 3, 4:40 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT TUE JUL 3 2012

NEZ021-055-040030-
CHEYENNE NE-MORRILL NE-
540 PM MDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN MORRILL AND
CHEYENNE COUNTIES UNTIL 630 PM MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GURLEY TO 11 MILES
NORTHWEST OF PEETZ...AND MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SIDNEY...
  DALTON...
  LORENZO...
  BROWNSON...
  SIDNEY AIRPORT...
  COLTON...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 43 AND
63.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4107 10337 4146 10304 4139 10263 4099 10300
      4100 10316
TIME...MOT...LOC 2340Z 224DEG 9KT 4135 10290 4105 10328

MSW

The radar

The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 3, 5:25 PM MST
Where
Cheyenne County, 1.71 mi ESE of Brownson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -103.090

Wind gusts were estimated at 60 mph 7 miles west-northwest of Sidney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387614.